Health

Statins side effects: An 'adverse' effect on the eyes – 'diplopia'


One often overlooked, but reported, side effect of statins is diplopia – a condition that affects your eyes and vision, causing people to see double. It’s attributed to the “progressive weakening of the external ocular musculature”, said researchers from the University of Central Florida College of Medicine. Alternatively, there can be weakening of the “levator palpebrae superioris muscle”.

“Statins are generally well-tolerated medications,” the researchers emphasised.

However, “many adverse events” have been associated with their use.

As well as diplopia (i.e. blurred vision), other side effects include:

  • Myalgia
  • Myositis
  • Rhabdomyolysis
  • Elevated liver enzymes.

Moreover, some studies have suggested that statins play a role in increasing the risk of:

  • Diabetes
  • Cancer
  • Dementia
  • Hemorrhagic stroke
  • Kidney disease.

Upon medical examination, his “extra-ocular muscle movement appeared to be sluggish”.

The patient was diagnosed with “vertical and horizontal diplopia”.

His use of statins was discontinued and replaced with oral co-enzyme Q10, 400mg daily, for two weeks.

Within two weeks of treatment, the patient experienced “improvement in symptoms”.



Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button